advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From West Chester, Pennsylvania, USA:

My six year old daughter, diagnosed with type 1 diabetes a year ago, has had two seizures in the past month, both while sleeping. She awoke briefly before both, and if you ask her about it, she says she had a nightmare. The first was while on vacation after several days of eating issues, lowering insulin with doctor's recommendation, extra exercise, and extra excitement. We did not realize we should administer glucagon, and she ended up in the Emergency Room, but was back on the beach in the afternoon. The second time, there were limited eating issues, lowering insulin with doctor's recommendation, extra exercise, and back to school excitement. We were prepared, administered glucagon, and according to the doctor, she could go to school that day, although I didn't send her because I was a wreck. I have several questions:

  1. Her insulin dose at dinner was 1/2 Unit of NPH alone. She ate a light dinner, early bedtime snack, and I administered 1/2 Unit of Humalog using her sliding scale just before bed because she was 300 mg/dl [16.7 mmol/L]. It was shocking to us that such low insulin requirements could cause a severe reaction. A year into this disease, she could still be honeymoon?
  2. Now that I've talked with others, I'm getting the impression that NPH is sometimes known to make this happen, albeit only some children are prone to seizures. Do you agree?
  3. I'm considering alternative therapies, maybe Lantus, maybe the pump, but initial conversations with the doctor indicates she hasn't seen much success with Lantus, and my daughter's insulin requirements may still be too small for the pump. It's scary to think that I have to push the doctor for alternatives, when she's the expert. Your thoughts?
  4. I'm a working mother, who travels once a month for a few days. Due to my husband's work schedule, my daughter sometimes spends the night at in-laws. I'm very nervous about putting the responsibility and pressure on them to deal with a seizure. Any thoughts other than preparing them well?
  5. Diabetes care is guilt-inducing for parents and care givers already ("What did I do wrong?"), and I'm concerned about putting this responsibility on anyone I think I know the answer, but I am wondering whether or not I should change jobs to better accommodate my daughter so she never has to sleep away from home.

Answer:

It does seem like you daughter is taking very little insulin, but a seizure is a seizure. Was she low? I hope you checked. Does she have a propensity to seizures...maybe a question, but if low, likely diabetes.

It is hard to tell you exactly the treatment. Perhaps omitting Humalog at bedtime might help. I have had success with Lantus, but most little ones are on two shots, and take the bigger one in the morning. An insulin pump might work since.you can dilute insulin if you need to do so.

LD

DTQ-20030913042155
Original posting 17 Sep 2003
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.